Alert archive / Colorado / Special Weather Statements in 2019

Special Weather Statement, NWS Pueblo, CO

July 2, 2019Huerfano County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 2, 2019, 5:21 PM MDT for Huerfano County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2019, 5:21 PM MDT (23:21 UTC)
Expired
Jul 2, 2019, 5:45 PM MDT
In force
24 min
Issued by
NWS Pueblo, CO

County Huerfano County, CO

The radar

The Pueblo radar (KPUX), 84 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.4 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-279 J/kg
Mixed-layer LCL
1355 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

745 
WWUS85 KPUB 022321
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
521 PM MDT Tue Jul 2 2019
 
COZ086>088-022345-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
521 PM MDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO...NORTH
CENTRAL LAS ANIMAS AND SOUTH CENTRAL PUEBLO COUNTIES UNTIL 545 PM
MDT...

At 521 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Walsenburg, or 30 miles northeast of Spring Burn
Scar north of Highway 160, moving east at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Huerfano, north central Las Animas and south central Pueblo Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3774 10478 3791 10472 3788 10432 3762 10440
TIME...MOT...LOC 2321Z 283DEG 14KT 3780 10462 

$$

BL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 2, 3:20 PM MDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 2, 3:20 PM MDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Pueblo CO
320 PM MDT Tue Jul 2 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 246 PM MDT Tue Jul 2 2019

Scattered slow moving thunderstorms again developing over the
mountains this afternoon, as low shear/high CAPE environment
remains in place across much of the area. Have seen some
fairly vigorous cells develop, but with lack of shear, hail
size has remained sub-severe so far, though still a threat of some
quarter to half dollar sized stuff, especially as activity moves
into higher CAPE(1k-2k J/KG) air mass over Fremont and Pueblo
between 3-5 pm. Strong winds/wet microbursts also a risk the next
couple hrs. Unlike yesterday, most CAMs keep storms relatively
scattered through the evening on the plains, as upper level support
remains rather weak. Overall, kept scattered pops in place many
areas into the evening, though expect a fairly quick end to most
activity after sunset.

On Wednesday, upper ridge builds while drier air spreads into the
region from the southwest. As a result, expected a significant
downturn in thunderstorm chances, with only some weak and isolated
storms over mainly the higher terrain and Palmer Divide late in the
afternoon. With more sun/less moisture/building heights, expect max
temps to move upward 4-8f at many locations.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 246 PM MDT Tue Jul 2 2019

Overall no change to the forecast thinking. Operational models and
ensemble spreads remain in good agreement with higher confidence
in the forecast evolution.

Wednesday night through Thursday...high pressure is forecast to
build across the region Wednesday night through Thursday across
Colorado. Drier air is forecast to move across the region which is
forecast to limit shower and thunderstorm coverage. Expect
isolated shower and thunderstorm activity Wednesday evening, with
models suggesting weak activity from the La Garitas, Central
Mountains into the Palmer Divide. This activity should dissipate
after sunset and loss of daytime heating.

For Thursday, very similar conditions are expected across the
region with high pressure spread over the area. Isolated shower
and thunderstorm activity is possible across the Eastern Mountains
into the Palmer Divide by the late afternoon evening. This
activity will once again dissipate after sunset. In addition to
the weak shower and thunderstorm activity, near critical fire
weather conditions are possible over the San Luis Valley. Humidity
values are expected to fall in the 10 to 15 percent range,
however, winds will be on the weaker side, with gusts to near 20
to 25 mph possible. Those with outdoor burning activity planned
over the valley, including grilling and fireworks, should exercise
extreme caution.

Friday into Tuesday...expect the upper pattern to shift east with
high pressure building over Texas and stretching into the Central
Plains. This will put much of Colorado under broad southwesterly
monsoonal type flow beginning Friday and persisting into Tuesday.
An upper disturbance passing to the north will send a cold front
south across the Plains on Friday with a reinforcing shot by
Saturday morning. Upslope flow behind the fronts will lead to more
widespread showers and thunderstorms through the weekend. As we
shift into the early next week, several disturbances will lift
northward out of the Desert Southwest and bring several rounds of
widespread shower and thunderstorm activity. Locally heavy
rainfall will be possible over the weekend into early next week
and flash flooding on area burn scars will possible.  Mozley

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 246 PM MDT Tue Jul 2 2019

Scattered tsra at all taf sites until early evening, with some
patchy MVFR vis and gusty winds under the strongest cells.
Convection should end quickly after sunset, with VFR conditions
overnight into Wed morning. On Wednesday, VFR with only isolated
tsra over the higher terrain and Palmer Divide.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...MOZLEY
AVIATION...PETERSEN
Hazardous weather outlook, Jul 2, 12:01 PM MDT, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1201 PM MDT Tue Jul 2 2019

COZ058>089-093>099-031815-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1201 PM MDT Tue Jul 2 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will develop early this afternoon over
the mountains, with storms pushing across interior valleys and
onto the plains from mid-afternoon into the early evening hours.
The main risk from storms today will be heavy rainfall and flash
flooding, especially over areas with saturated soils and over the
Spring, Junkins, and Hayden Pass burn scars. Some of the stronger
storms today may also produce small hail, wind gusts up to 60
mph, and frequent cloud to ground lightning.

High river flows from snow melt runoff will continue, with much
of the Arkansas River and the Rio Grande running near bankfull,
and some minor flooding will be possible in the lower Arkansas
Valley at Avondale and La Junta.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances are expected to decrease for Wednesday
through Friday as drier air moves into the area. Thunderstorms
will be more isolated in coverage, and will mostly be over the
mountains and high valleys, and the Palmer Divide. The main storm
risks will be lightning and wind gusts up to 50 mph

Thunderstorm coverage is expected to increase Saturday through
Monday. In addition to the risks of lightning and gusty outflow
winds, locally heavy rain could cause flash flooding concerns,
especially over burn scars.

Rivers and streams will continue to run high the next several
days, due to run off from snow melt.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over the mountains and the plains this afternoon and
evening.

88/28

In the hours before

Special weather statement, Jul 2, 3:51 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Pueblo CO
351 PM MDT Tue Jul 2 2019

COZ079-083-086-022215-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
351 PM MDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT...
NORTHEASTERN CUSTER AND NORTHWESTERN PUEBLO COUNTIES UNTIL 415 PM
MDT...

At 351 PM MDT, Doppler radar was tracking a strong thunderstorm near
Penrose, or 23 miles north of Junkins Burn Scar, moving southeast at
15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Florence, Penrose, Canon City, Pueblo West and Wetmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3847 10522 3858 10501 3834 10476 3820 10509
TIME...MOT...LOC 2151Z 330DEG 12KT 3847 10508

29
Special weather statement, Jul 2, 4:20 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Pueblo CO
420 PM MDT Tue Jul 2 2019

COZ079-083-086-022245-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
420 PM MDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT...
NORTHEASTERN CUSTER AND NORTHWESTERN PUEBLO COUNTIES UNTIL 445 PM
MDT...

At 419 PM MDT, Doppler radar was tracking a strong thunderstorm near
Penrose, or 17 miles north of Junkins Burn Scar, moving southeast at
15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Western Pueblo, eastern Junkins Burn Scar, Florence, Pueblo
Reservoir, Penrose, Pueblo West, Wetmore and Beulah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3838 10517 3850 10493 3825 10464 3806 10502
TIME...MOT...LOC 2219Z 332DEG 14KT 3837 10500

29
Special weather statement, Jul 2, 4:28 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Pueblo CO
428 PM MDT Tue Jul 2 2019

COZ085-086-089-022300-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Crowley County CO-
428 PM MDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO...
NORTHWESTERN CROWLEY AND NORTHEASTERN PUEBLO COUNTIES UNTIL 500 PM
MDT...

At 428 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Truckton to 8 miles south of Hanover.
Movement was southeast at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Pueblo Depot.

LAT...LON 3872 10405 3852 10405 3852 10386 3824 10436
      3853 10449 3875 10410
TIME...MOT...LOC 2228Z 327DEG 13KT 3868 10412 3851 10440

BL
Special weather statement, Jul 2, 4:47 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Pueblo CO
447 PM MDT Tue Jul 2 2019

COZ083-086-022315-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
447 PM MDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT AND WEST
CENTRAL PUEBLO COUNTIES UNTIL 515 PM MDT...

At 446 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pueblo Reservoir, or 13 miles west of Pueblo, moving southeast at 20
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pueblo, Pueblo Reservoir, Salt Creek, Blende, Pueblo West and
Penrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near the Pueblo Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3822 10502 3836 10496 3831 10449 3803 10461
TIME...MOT...LOC 2246Z 295DEG 19KT 3827 10486

BL
Special weather statement, Jul 2, 4:50 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Pueblo CO
450 PM MDT Tue Jul 2 2019

COZ086-087-022315-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
450 PM MDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO AND
SOUTHWESTERN PUEBLO COUNTIES UNTIL 515 PM MDT...

At 449 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Greenhorn Mountain, or 23 miles northeast of Spring
Burn Scar north of Highway 160, moving east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Colorado City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3781 10491 3794 10485 3792 10457 3770 10465
TIME...MOT...LOC 2249Z 286DEG 13KT 3785 10481

BL
Special weather statement, Jul 2, 5:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
521 PM MDT Tue Jul 2 2019

COZ086>088-022345-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
521 PM MDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO...NORTH
CENTRAL LAS ANIMAS AND SOUTH CENTRAL PUEBLO COUNTIES UNTIL 545 PM
MDT...

At 521 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Walsenburg, or 30 miles northeast of Spring Burn
Scar north of Highway 160, moving east at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Huerfano, north central Las Animas and south central Pueblo Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3774 10478 3791 10472 3788 10432 3762 10440
TIME...MOT...LOC 2321Z 283DEG 14KT 3780 10462

BL

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:12 PM MDTSpecial Weather StatementPUBBaca63 min
Jul 1, 6:27 PM MDTSevere Thunderstorm WarningPUBBaca48 min
Jul 1, 6:42 PM MDTAreal Flood AdvisoryPUBKiowa3 hr
Jul 1, 6:42 PM MDTSpecial Weather StatementPUBKiowa33 min
Jul 1, 6:55 PM MDTSpecial Weather StatementPUBProwers35 min
Jul 1, 7:00 PM MDTAreal Flood AdvisoryPUBBaca, Prowers3 hr
Jul 1, 7:03 PM MDTSpecial Weather StatementPUBProwers27 min
Jul 1, 7:38 PM MDTSpecial Weather StatementPUBBaca52 min
Jul 1, 10:52 PM MDTSpecial Weather StatementPUBKiowa68 min
Jul 2, 10:19 AM MDTRiver Flood WarningPUBPueblo21 days
Jul 2, 1:59 PM MDTSpecial Weather StatementPUBTeller31 min
Jul 2, 2:10 PM MDTSpecial Weather StatementPUBEl Paso35 min
Jul 2, 2:23 PM MDTFlash Flood WarningPUBCostilla, Huerfano3 hr
Jul 2, 2:39 PM MDTFlash Flood WarningPUBCostilla, Huerfano3 hr
Jul 2, 2:52 PM MDTSpecial Weather StatementPUBEl Paso23 min
Jul 2, 2:53 PM MDTSpecial Weather StatementPUBHuerfano37 min
Jul 2, 2:59 PM MDTSpecial Weather StatementPUBEl Paso31 min
Jul 2, 3:21 PM MDTSpecial Weather StatementPUBEl Paso24 min
Jul 2, 3:23 PM MDTSpecial Weather StatementPUBFremont37 min
Jul 2, 3:30 PM MDTSpecial Weather StatementPUBHuerfano45 min
Jul 2, 3:32 PM MDTFlash Flood WarningPUBCuster106 min
Jul 2, 3:44 PM MDTSpecial Weather StatementPUBEl Paso46 min
Jul 2, 3:51 PM MDTSpecial Weather StatementPUBFremont24 min
Jul 2, 4:20 PM MDTSpecial Weather StatementPUBPueblo25 min
Jul 2, 4:28 PM MDTSpecial Weather StatementPUBCrowley32 min
Jul 2, 4:47 PM MDTSpecial Weather StatementPUBPueblo28 min
Jul 2, 4:50 PM MDTSpecial Weather StatementPUBHuerfano25 min
Jul 2, 5:23 PM MDTSpecial Weather StatementPUBPueblo37 min
Jul 2, 5:44 PM MDTSpecial Weather StatementPUBLas Animas31 min
Jul 2, 5:48 PM MDTSpecial Weather StatementPUBPueblo27 min
Jul 2, 5:54 PM MDTSpecial Weather StatementPUBCrowley36 min

Nearby

Special Weather Statements in Colorado, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.